Open Access
Translator Disclaimer
2020 Unbiased Markov chain Monte Carlo for intractable target distributions
Lawrence Middleton, George Deligiannidis, Arnaud Doucet, Pierre E. Jacob
Electron. J. Statist. 14(2): 2842-2891 (2020). DOI: 10.1214/20-EJS1727


Performing numerical integration when the integrand itself cannot be evaluated point-wise is a challenging task that arises in statistical analysis, notably in Bayesian inference for models with intractable likelihood functions. Markov chain Monte Carlo (MCMC) algorithms have been proposed for this setting, such as the pseudo-marginal method for latent variable models and the exchange algorithm for a class of undirected graphical models. As with any MCMC algorithm, the resulting estimators are justified asymptotically in the limit of the number of iterations, but exhibit a bias for any fixed number of iterations due to the Markov chains starting outside of stationarity. This “burn-in” bias is known to complicate the use of parallel processors for MCMC computations. We show how to use coupling techniques to generate unbiased estimators in finite time, building on recent advances for generic MCMC algorithms. We establish the theoretical validity of some of these procedures, by extending existing results to cover the case of polynomially ergodic Markov chains. The efficiency of the proposed estimators is compared with that of standard MCMC estimators, with theoretical arguments and numerical experiments including state space models and Ising models.


Download Citation

Lawrence Middleton. George Deligiannidis. Arnaud Doucet. Pierre E. Jacob. "Unbiased Markov chain Monte Carlo for intractable target distributions." Electron. J. Statist. 14 (2) 2842 - 2891, 2020.


Received: 1 January 2019; Published: 2020
First available in Project Euclid: 7 August 2020

zbMATH: 07235728
MathSciNet: MR4132645
Digital Object Identifier: 10.1214/20-EJS1727


Vol.14 • No. 2 • 2020
Back to Top